Alert archive / Nevada / Lake Wind Advisories in 2012

Lake Wind Advisory 37, NWS Reno, NV

May 2, 20125 counties in Nevada; 4 counties in California

NWS Reno, NV issued this lake wind advisory at May 2, 2012, 2:20 PM PDT for 5 counties in Nevada; 4 counties in California. It took effect at May 3, 2012, 11:00 AM PDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 2, 2012, 2:20 PM PDT (21:20 UTC)
In effect from
May 3, 2012, 11:00 AM PDT
Expired
May 3, 2012, 8:00 PM PDT
In force
9 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Churchill County, NV, Douglas County, NV, Lyon County, NV, Pershing County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 46 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.3 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2012-05-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2012-05-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2705 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

418 
WWUS75 KREV 022120
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
220 PM PDT WED MAY 2 2012


CAZ072-NVZ002-031200-
/O.NEW.KREV.LW.Y.0037.120503T1800Z-120504T0300Z/
GREATER LAKE TAHOE AREA-
220 PM PDT WED MAY 2 2012

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT THURSDAY
FOR LAKE TAHOE...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY FOR LAKE TAHOE...WHICH IS IN EFFECT FROM 11 AM TO 8 PM
PDT THURSDAY. 


* WINDS: SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 40 MPH.

* WAVE HEIGHTS: 2 TO 4 FEET WITH THE HIGHEST WAVES FROM MID-LAKE
  TO NORTHEASTERN SHORES.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF
  LAKE WATERS UNTIL CONDITIONS IMPROVE.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.  

&&

$$

NVZ004-031200-
/O.NEW.KREV.LW.Y.0037.120503T1800Z-120504T0300Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
220 PM PDT WED MAY 2 2012

...LAKE WIND ADVISORY IN EFFECT FROM 11 AM TO 8 PM PDT THURSDAY
FOR PYRAMID LAKE...

THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A LAKE WIND
ADVISORY FOR PYRAMID LAKE...WHICH IS IN EFFECT FROM 11 AM TO 8 PM
PDT THURSDAY. 


* WINDS: SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 40 MPH.

* WAVE HEIGHTS: 2 TO 4 FEET WITH THE HIGHEST WAVES FROM MID-LAKE
  TO EASTERN SHORES.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF
  LAKE WATERS UNTIL CONDITIONS IMPROVE. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.  

&&

$$


HTTP://WEATHER.GOV/RENO
3 follow-up statements
913 
WWUS75 KREV 031037
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
337 AM PDT THU MAY 3 2012

CAZ072-NVZ002-032300-
/O.CON.KREV.LW.Y.0037.120503T1800Z-120504T0300Z/
GREATER LAKE TAHOE AREA-
337 AM PDT THU MAY 3 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING
TO 8 PM PDT THIS EVENING FOR LAKE TAHOE...

A LAKE WIND ADVISORY FOR LAKE TAHOE REMAINS IN EFFECT FROM 11 AM
THIS MORNING TO 8 PM PDT THIS EVENING. 

* WINDS: SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 40 MPH.

* WAVE HEIGHTS: 2 TO 4 FEET WITH THE HIGHEST WAVES FROM 
  MID-LAKE TO NORTHEASTERN SHORES. 

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF 
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$

NVZ004-032300-
/O.CON.KREV.LW.Y.0037.120503T1800Z-120504T0300Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
337 AM PDT THU MAY 3 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING
TO 8 PM PDT THIS EVENING FOR PYRAMID LAKE...

A LAKE WIND ADVISORY FOR PYRAMID LAKE REMAINS IN EFFECT FROM
11 AM THIS MORNING TO 8 PM PDT THIS EVENING. 

* WINDS: SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 40 MPH.

* WAVE HEIGHTS: 2 TO 4 FEET WITH THE HIGHEST WAVES FROM 
  MID-LAKE TO EASTERN SHORES. 

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF 
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$


HTTP://WEATHER.GOV/RENO
968 
WWUS75 KREV 032123
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
223 PM PDT THU MAY 3 2012

CAZ072-NVZ002-040300-
/O.CON.KREV.LW.Y.0037.000000T0000Z-120504T0300Z/
GREATER LAKE TAHOE AREA-
223 PM PDT THU MAY 3 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING FOR LAKE TAHOE...

A LAKE WIND ADVISORY FOR LAKE TAHOE REMAINS IN EFFECT UNTIL 8 PM
PDT THIS EVENING. 

* WINDS: SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 40 MPH.

* WAVE HEIGHTS: 2 TO 4 FEET WITH THE HIGHEST WAVES FROM MID- 
  LAKE TO NORTHEASTERN SHORES.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF 
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$

NVZ004-040300-
/O.CON.KREV.LW.Y.0037.000000T0000Z-120504T0300Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
223 PM PDT THU MAY 3 2012

...LAKE WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING FOR PYRAMID LAKE...

A LAKE WIND ADVISORY FOR PYRAMID LAKE REMAINS IN EFFECT UNTIL
8 PM PDT THIS EVENING. 

* WINDS: SOUTHWEST 15 TO 25 MPH WITH GUSTS TO 40 MPH.

* WAVE HEIGHTS: 2 TO 4 FEET WITH THE HIGHEST WAVES FROM MID- 
  LAKE TO EASTERN SHORES.

* SMALL BOATS WILL BE PRONE TO CAPSIZING AND SHOULD REMAIN OFF 
  LAKE WATERS UNTIL CONDITIONS IMPROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

CHECK OUR WEBSITE AT WEATHER.GOV/RENO OR LISTEN TO NOAA WEATHER
RADIO FOR UPDATES ON THIS SITUATION.

&&

$$


HTTP://WEATHER.GOV/RENO
059 
WWUS75 KREV 040256
NPWREV

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE RENO NV
756 PM PDT THU MAY 3 2012



CAZ072-NVZ002-040400-
/O.EXP.KREV.LW.Y.0037.000000T0000Z-120504T0300Z/
GREATER LAKE TAHOE AREA-
756 PM PDT THU MAY 3 2012

...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
LAKE TAHOE...

THE LAKE WIND ADVISORY FOR LAKE TAHOE WILL EXPIRE AT 8 PM PDT
THIS EVENING. WINDS HAVE DIMINISHED BELOW ADVISORY CRITERIA BUT
WIND GUSTS UP TO 20 MPH WILL STILL BE POSSIBLE THROUGH MIDNIGHT.


$$

NVZ004-040400-
/O.EXP.KREV.LW.Y.0037.000000T0000Z-120504T0300Z/
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
756 PM PDT THU MAY 3 2012

...LAKE WIND ADVISORY WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
PYRAMID LAKE...

THE LAKE WIND ADVISORY FOR PYRAMID LAKE WILL EXPIRE AT 8 PM PDT
THIS EVENING. WINDS HAVE DIMINISHED BELOW ADVISORY CRITERIA BUT
WINDS GUSTS UP TO 20 MPH WILL STILL BE POSSIBLE THROUGH MIDNIGHT.



$$


HTTP://WEATHER.GOV/RENO

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this lake wind advisory went out at May 2, 2:17 AM PDT, 12 hours 3 minutes earlier.

Area forecast discussion, May 2, 2:17 AM PDT, 12 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
217 AM PDT WED MAY 2 2012

.SHORT TERM...
ANOTHER WEAK SHORTWAVE IS PROGGED TO MOVE THROUGH THE REGION TODAY
BRINGING  BREEZY AFTERNOON WINDS SIMILAR TO TUESDAY AFTERNOON.
INCREASING MOISTURE TONIGHT WILL ALLOW FOR IMPROVED OVERNIGHT
RECOVERIES TONIGHT INTO THURSDAY. BY THURSDAY INTO FRIDAY A MUCH
STRONGER SHORTWAVE WILL MOVE THROUGH THE REGION BRINGING INCREASED
CHANCES FOR SHOWERS AND STRONGER WIND GUSTS.

WIND GUSTS BETWEEN 30 TO 35 MPH ARE EXPECTED THIS AFTERNOON AS A
WEAK WAVE PASSES THROUGH THE SIERRA AND WESTERN NEVADA. MID TO UPPER
LEVEL MOISTURE WILL BEGIN TO SWEEP INTO THE REGION TONIGHT AS A
STRONGER TROUGH ADVANCES TOWARDS THE PACIFIC NORTHWEST. INCREASING
MOISTURE OVERNIGHT INTO THURSDAY MORNING COMBINED WITH DYNAMICS AND
COOLING ALOFT WILL IMPROVE CHANCES FOR SHOWERS IN THE NORTHERN
SIERRA AND PORTIONS OF NORTHWEST NEVADA. ALTHOUGH THE BEST DYNAMICS
AND LIFT WILL REMAIN TO THE NORTH OVER OREGON, MODELS CONTINUE TO
INDICATE DECENT JET ENHANCEMENT ALONG WITH STEEPER UPPER LEVEL LAPSE
RATES WHICH WOULD ALLOW FOR AT LEAST SLIGHT CHANCES FOR THUNDER IN
THE AFTERNOON. SO DECIDED TO LEAVE IN THUNDERSTORMS THROUGH
NORTHERN LASSEN AND FAR NORTHERN WASHOE COUNTIES.

ANOTHER ISSUE WITH THE INCOMING TROUGH WILL BE FOR GUSTY WINDS ON
THURSDAY. WITH INCREASING 700 MB FLOW BETWEEN 30 TO 40 KNOTS AND AN
INCREASING PRESSURE AND THERMAL GRADIENT, WESTERN NV VALLEYS COULD
SEE WINDS UP TO 45 MPH WITH RIDGE GUSTS UP TO 70 MPH. LAKE WIND
ADVISORIES WILL BE NEEDED AS LAKE CONDITIONS WILL BE CHOPPY AT BOTH
LAKE TAHOE AND PYRAMID ON THURSDAY.

BY FRIDAY AN ADDITIONAL WAVE SWINGS DOWN THROUGH THE LONGWAVE TROUGH
REINFORCING SHOWERS, ESPECIALLY LAKE TAHOE AND NORTHWARD. ALTHOUGH
BEST MOISTURE REMAINS NORTH OF THE CA/OR BORDER, THERE DOES APPEAR
TO BE SOME LOW LEVEL INSTABILITY ASSOCIATED WITH A COLD FRONT
SWINGING SOUTH FRIDAY AFTERNOON THROUGH THE EVENING. SINCE UPPER
LEVEL LAPSE RATES ARE NOT STEEP ENOUGH TO PROMOTE DEEP CONVECTION
AND MODEL SOUNDINGS CONTINUE TO INDICATE A CAP IN THE MIDLEVELS,
DECIDED TO LEAVE OUT THUNDER FOR FRIDAY AFTERNOON. LINDAMAN

.LONG TERM...SATURDAY THROUGH TUESDAY...
MODELS IN A LITTLE BETTER AGREEMENT THIS MORNING WITH THE PATTERN
FOR THE WEEKEND AND EARLY NEXT WEEK. HOWEVER, THERE IS STILL QUITE A
BIT OF UNCERTAINTY WITH THE DETAILS AND WHERE THE CUT-OFF LOW SETS
UP. EC HAS CONTINUES ITS FLIP-FLOPPING TREND AND IS NOW THE WARMEST
AND DRIEST OF THE MODELS NEXT WEEK. GFS IS MORE CONSISTENT AS IS THE
GEM SO WILL LEAN A BIT CLOSER TO THEM FOR THE FORECAST. THEY PUT THE
UPPER LOW OVER UTAH WITH A COOL NORTH FLOW ACROSS THE AREA.

OVERALL MADE FEW CHANGES TO THE GOING FCST. TWEAKED SATURDAY CHC OF
PRECIP IN THE NORTH TO CONFINE IT MORE TO NEAR THE OREGON BORDER.
ALL MODELS SHOW THE WAVE WILL HAVE PASSED BY SAT AFTERNOON SO NOT
SURE IF WE WILL SEE ANYTHING AT ALL NOW. ALSO DRIED OUT SUNDAY AS
THE UPPER LOW IS JUST GETTING SET UP TO OUR EAST. ATMOSPHERE LOOKS A
BIT TOO STABLE FOR ANY SHOWERS NOW, BUT DID LEAVE IN THE FEW SHOWERS
WE HAD IN OVER WRN NV FOR MONDAY. INSTABILITY LOOKS SLIGHTLY BETTER
THEN WITH SOME COLDER AIR ALOFT DUE TO A WEAK SHORT WAVE ON THE
BACKSIDE OF THE LOW. DRY AND WARMER FOR TUESDAY AS THE LOW PULLS
AWAY AND MORE RIDGING BUILDS IN. OVERALL KEPT TEMPS NEAR NORMAL
THROUGH THE PERIOD WITH COOLEST SATURDAY AND SLOW WARMING INTO
TUESDAY. TEMPS EACH DAY SHOULD BE WITHIN 5 DEGREES OF AVERAGE.
WALLMANN

&&

.AVIATION...
VFR CONDITIONS THROUGH 12Z THURSDAY THEN SOME MVFR CIGS PSBL THU
AFTERNOON AHEAD OF A COLD FRONT. WINDS WILL CONTINUE TO BE SW TODAY
WITH GUSTS 25-30 KTS AT ALL TERMINALS FROM 20-02Z. EXPECT SOME WINDS
OVERNIGHT NR 10KTS WITH SOME MTN WAVE TURBULENCE AFT 06Z AS WIND
INCREASES ALOFT. STRONG WINDS EXPECT THU AHEAD OF COLD FRONT WITH
GUSTS TO 40 KTS PSBL. WALLMANN

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
CA...NONE.
&&

HTTP://WEATHER.GOV/RENO

Nearby

Lake Wind Advisories in Nevada, 2012Lake Wind Advisories in California, 2012Every lake wind advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.